Skip to main content

Cardiac arrest after intravenous metoclopramide – a case of five repeated injections of metoclopramide causing five episodes of cardiac arrest

Buy Article:

$51.00 plus tax (Refund Policy)

Abstract:

We describe a patient where intravenous injection of metoclopramide was immediately followed by asystole repeatedly. The patient received metoclopramide 10 mg i.v. five times during 48 h. After interviewing the attending nurses and reviewing the written documentation, it is clear that every administration of metoclopramide was immediately (within s) followed by asystole. The asystole lasted 15–30 s on four occasions, on one occasion it lasted 2 min. The patient received atropine 0.5–1 mg and chest compressions, before sinus rhythm again took over. We interpret this as episodes of cardiac arrest caused by metoclopramide. The rapid injection via the central venous route and the concomitant tapering of dopamine infusion might have contributed in precipitating the adverse drug reaction.

Keywords: adverse effects; arrhythmia; chemically induced; heart arrest; injections; intravenous; metoclopramide; subarachnoid haemorrhage

Document Type: Research Article

DOI: http://dx.doi.org/10.1034/j.1399-6576.2002.460725.x

Affiliations: Department of Anaesthesiology, Rikshospitalet, Oslo, Norway

Publication date: August 1, 2002

mksg/aas/2002/00000046/00000007/art00025
dcterms_title,dcterms_description,pub_keyword
6
5
20
40
5

Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more